Federal health regulators are warning that cholesterol lowering drugs like Lipitor, Crestor and Zocor could increase the risk of diabetes, muscle injury and could cause cognitive impairments like memory loss and confusion.
The FDA announced this week that it was requiring new label warnings on a number of drugs known as statins to alert the public on several new concerns.
Some of the concerns, like those of myopathy, a form of muscle injury, have been known for some time. Others, like concerns of cognitive impairments, are new warnings that come following years of investigation.
The drugs affected by the new label warnings include: Advicor, Altoprev, Crestor, Lescol, Lipitor, Lovalo, Mevacor, Pravachol, Simcor, Vytorin and Zocor.
Statins are the best-selling drugs in the United States, with $14.5 billion in combined sales in 2008. They use the liver to block the body’s creation of cholesterol, which is a key contributor to coronary artery disease.
The new label warnings will include information from a number of studies that suggest that statins increase the level of blood sugars, resulting in an increased risk of Type 2 diabetes. One study found a 27% increase in diabetes among statin users, while another study calculated that there was a 9% increase in the risk of diabetes among statin users. One study specifically looked at Lipitor and found that it was associated with worsening glycemic control.
Concerns over cognitive impairments came from a review of the FDA’s adverse events reporting system (AERS) database as well as clinical trials. The agency received a number of adverse event reports that warned that some statin users over the age of 50 suffered memory loss and confusion while taking statins. According to the reports, the problems ceased and their cognitive abilities returned to normal when the patients stopped taking the drugs.
The FDA also singled out Mevacor for new label warnings of muscle injury, which the agency says can occur when it is taken with other drugs. The new warning will list what drugs should not be taken at the same time as Mevacor.
Statins have been linked to muscle damage before. Studies have found that about 1 in 10,000 statin users develop a sometimes-fatal muscle condition known as rhabdomyolysis. The rare condition causes skeletal muscle damage and releases myoglobin into the bloodstream. The myoglobin can cause severe kidney failure or death.
In 2002 and 2008, the FDA issued warnings about the increased risk of rhabdomylosis when statins are used in combination with heart medication containing amiodarone. In 2001, the statin-based drug Baycol was removed from the market due to its links with rhabdomyolysis.
In June 2011, the FDA updated the warning label about the risk of rhabdomyolysis from Zocor 80mg doses, specifically indicating that users may face an increased risk when that higher dose statin is used. As a result, a number of individuals throughout the United States are now considering a Zocor lawsuit against the drug makers for promoting the 80mg dose without adequate warnings.
While the FDA added new warnings to statins, it dialed back concerns of statin liver damage, removing recommendations for routine periodic monitoring of liver enzymes. After determining that the liver injuries appeared to be more rare than first suggested, the FDA is now calling for a liver enzyme test before starting statin therapy, and then as clinically indicated thereafter. The FDA said that serious liver injuries have turned out to be rare and unpredictable, and the routine monitoring did not appear to effective.